Iowa, 2004Tornado and Flash Flooding in Iowa, May 8 to 9, 2004
May 8 to 9, 2004 · NWS DMX · 59 events in 17 counties and zones
A warm, moist, and unstable airmass was in place over Iowa. The warm front that had produced the convection during the early morning hours of the 8th had become stationary over northern Iowa.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $697,000
- Crop damage
- $249,000
- Events
- 59
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm, moist, and unstable airmass was in place over Iowa. The warm front that had produced the convection during the early morning hours of the 8th had become stationary over northern Iowa. With lifted indices below -10 C. over central Iowa and continued strong moisture advection, thunderstorms erupted over the central and northeast parts of the state during the late afternoon and evening hours. For the most part, the thunderstorms produced hail during this event. There were numerous reports of hail of one to two inches in diameter. Hail reportedly covered the ground in Guthrie County, into parts of Dallas County. During the later evening hours, the thunderstorms began to sink south and took on a bow echo type configuration, though the line was not a true bow echo. High winds began to be reported with Cass County being hit the worst. A swath of damage 7 miles long was reported from west of Lewis to southeast of Lewis. Embedded in the winds was a small tornado. The tornado touched down intermittently along the 7 mile path and destroyed or damaged several grain bins and downed numerous trees. A large corn crib was destroyed southeast of Atlantic and there were numerous reports of trees over highways. In addition to the hail and high winds, heavy rain occurred from central into parts of west central Iowa. Flash flooding occurred in Audubon, Guthrie, Madison, and Adair Counties. Rain fell as the thunderstorms trained and redeveloped repeatedly over the same areas. Rainfall rates were in the one to three inch per hour range with rainfall total reports of over 4 inches received in a few places in under two hours. Water flooded over highways, even some U.S. Highways, to as depth of one to two feet. This resulted in closure of some highways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:30 AM CST, 12 hours 34 minutes earlier.
Area forecast discussion, May 8, 2:30 AM CST, 12 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CDT SUN MAY 8 2004
.DISCUSSION...
FORECAST PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES IN THE NEAR
TERM. DECAYING MCS OVER FA ATTM. LINGERING EARLY MORNING PCPN
SHOULD CONTINUE TO DIMINISH. MCS SHOULD LEAVE A DECENT BOUNDARY
SOMEWHERE IN SRN IA TODAY WHILE THE SYNOPTIC BOUNDARY LIFTS WELL TO
THE NORTH. S/WV OVER SRN CANADA FCST TO MOVE EAST TDY WITH ENOUGH
ENERGY TO PUSH A WEAK CDFNT ACRS NRN PLAINS. ETA/GFS SIMILAR HAVING
FRONT APPROACHING NW IA BY MAX HEATING. IMPACT OF MESOSCALE
BOUNDARY TODAY OVER FA IN QUESTION. FOR NOW NOT FORECAST ANY
DEVELOPMENT ALONG IT AND MINIMIZE ITS IMPACT ON THE WEATHER BY
AFTERNOON. THIS WOULD LEAVE THE FA IN SW SFC FLOW IN THE WARM
SECTOR. ANOTHER MCS SHOULD DEVELOP TONIGHT AS COLD FRONT MOVES INTO
FA AFTER DARK. CHANCE OF HEAVY PCPN SHUD BE NORTH OF AREA THAT
RECEIVED VERY HEAVY RAIN TONIGHT. FRONTAL BOUNDARY SHOULD STALL BY
THE TIME IT REACHES SRN IA MONDAY AND THEN MOVE NORTH AGAIN MONDAY
NIGHT AND TUESDAY IN RESPONSE TO INCREASING SOUTHERLY FLOW AHEAD OF
DEEPENING WESTERN US UPPER TROF. WILL KEEP POPS GOING MONDAY FOR
TSTMS ALONG AND JUST NORTH OF BOUNDARY. WARMER TEMPS ON TAP FOR
TUE/WED PERIOD. GFS BRINGS CDFNT ACROSS FA THURSDAY WHICH IS ABOUT
24 HOURS SLOWER THAN YESTERDAYS RUN. CONFIDENCE IN FROPA TIMING LOW
SO MADE NO ADJUSTMENTS TO FORECAST BEYOND TUESDAY.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
JOHNSON
Hazardous weather outlook, May 8, 2:02 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SAT MAY 8 2004
IAZ023>028-033>039-044>050-091100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN-
GREENE-GRUNDY-HAMILTON-HARDIN-HUMBOLDT-MARSHALL-POCAHONTAS-SAC-STORY-
TAMA-WEBSTER-WRIGHT-
302 PM CDT SAT MAY 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTH OF A DENISON...AMES TO TAMA LINE AND SOUTH OF A
POCAHONTAS...CLARION TO WAVERLY LINE.
.DAY ONE...LATE AFTERNOON AND TONIGHT
THUNDERSTORMS ARE FORECAST TO DEVELOP AFTER 4 PM THIS AFTERNOON
ACROSS NORTHERN IOWA AND PERSIST INTO THE EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER FROM THE STORMS WITH THE PRIMARY THREAT
BEING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES REMAIN
POSSIBLE...ESPECIALLY BEFORE 9 PM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.
IAZ057>062-070>075-081>086-092>097-091100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
302 PM CDT SAT MAY 8 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.
.DAY ONE...LATE AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS CENTRAL AND
SOUTHERN IOWA THIS EVENING INTO THE OVERNIGHT WITH SCATTERED SEVERE
WEATHER POSSIBLE. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE MOST LIKELY TIME FOR SEVERE WEATHER TO OCCUR IS FROM 8 PM
UNTIL 3 AM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND MONDAY AND
AGAIN ON WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE
PRIMARY THREATS SUNDAY NIGHT AND MONDAY. HEAVY RAIN WILL ALSO BE
POSSIBLE. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER TYPE WOULD BE
FAVORED ON WEDNESDAY.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.
IAZ004>007-015>017-091100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
302 PM CDT SAT MAY 8 2004
.DAY ONE...LATE AFTERNOON AND TONIGHT
THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING ACROSS NORTHERN IOWA. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FROM THE STORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS. THE MOST LIKELY PERIOD OF TIME FOR SEVERE WEATHER IS
FROM 5 PM UNTIL MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE FORECAST THROUGH THE PERIOD.
THE CHANCE OF SEVERE WEATHER LOOKS BEST SUNDAY NIGHT AND AGAIN ON
WEDNESDAY. DAMAGING WINDS AND LARGE HAIL LOOK LIKE THE PRIMARY
THREATS SUNDAY NIGHT. IT IS TOO EARLY TO TELL WHAT SEVERE WEATHER
TYPE WOULD BE FAVORED ON WEDNESDAY.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY RE REQUIRED TONIGHT AND SUNDAY NIGHT.
ADDITIONAL SPOTTER ACTIVATION MAY BE REQUIRED NEXT WEEK...ESPECIALLY
ON WEDNESDAY.
COGIL
In the hours before
Local storm report, May 8, 9:42 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1042 AM CDT SAT MAY 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL 10 S MASON CITY 43.01N 93.20W
05/08/2004 0.88 INCH CERRO GORDO IA TRAINED SPOTTER
&&
RPKSpecial weather statement, May 8, 2:51 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT SAT MAY 8 2004
IAZ016-017-023>028-033>039-044>050-057>062-070>075-090200-
...SEVERE THUNDERSTORM WATCH #163 REMAINS IN EFFECT UNTIL 900 PM CDT
FOR THE COUNTIES OF...
ADAIR AUDUBON BLACK HAWK
BOONE BREMER BUTLER
CALHOUN CARROLL CASS
CERRO GORDO CRAWFORD DALLAS
FRANKLIN GREENE GRUNDY
GUTHRIE HAMILTON HANCOCK
HARDIN HUMBOLDT JASPER
MADISON MAHASKA MARION
MARSHALL POCAHONTAS POLK
POWESHIEK SAC STORY
TAMA WARREN WEBSTER
WRIGHT
Event by event
50 hail, 4 flash flood, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Story
- When
- May 8, 3:04 PM CST to 3:11 PM CST
- Where
- Story County, Ames
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 42.033, -93.617
Hail, Bremer
- When
- May 8, 3:53 PM CST
- Where
- Bremer County, 3 mi SE of Readlyn
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.667, -92.183
Hail, Greene
- When
- May 8, 4:04 PM CST
- Where
- Greene County, 5 mi ENE of Churdan
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.200, -94.400
Hail, Bremer
- When
- May 8, 4:13 PM CST
- Where
- Bremer County, Readlyn
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.700, -92.233
Hail, Hamilton
- When
- May 8, 4:15 PM CST
- Where
- Hamilton County, 4 mi N of Ellsworth
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.367, -93.583
Hail, Hardin
- When
- May 8, 4:16 PM CST
- Where
- Hardin County, Iowa Falls
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.517, -93.267
Hail, Hamilton
- When
- May 8, 4:44 PM CST
- Where
- Hamilton County, 4 mi ENE of Ellsworth
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -93.517
Hail, Hamilton
- When
- May 8, 4:47 PM CST
- Where
- Hamilton County, 5 mi NE of Ellsworth
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.367, -93.517
Hail, Greene
- When
- May 8, 4:49 PM CST
- Where
- Greene County, Scranton
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.033, -94.550
Hail, Greene
- When
- May 8, 4:49 PM CST
- Where
- Greene County, 8 mi S of Scranton
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- STORM CHASER
- Coordinates
- 41.917, -94.550
Hail, Hardin
- When
- May 8, 4:49 PM CST
- Where
- Hardin County, 2 mi SSW of Radcliffe
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -93.450
Hail, Guthrie
- When
- May 8, 5:11 PM CST
- Where
- Guthrie County, Bagley
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.850, -94.433
Hail, Guthrie
- When
- May 8, 5:15 PM CST
- Where
- Guthrie County, 3 mi N of Bagley
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.900, -94.433
Hail, Guthrie
- When
- May 8, 5:26 PM CST
- Where
- Guthrie County, 3 mi W of Jamaica
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.850, -94.367
Hail, Guthrie
- When
- May 8, 5:31 PM CST
- Where
- Guthrie County, Yale
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.783, -94.533
Hail, Guthrie
- When
- May 8, 5:32 PM CST
- Where
- Guthrie County, 4 mi W of Jamaica
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.850, -94.400
Hail, Guthrie
- When
- May 8, 5:35 PM CST
- Where
- Guthrie County, Yale
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.783, -94.533
Hail, Franklin
- When
- May 8, 6:05 PM CST
- Where
- Franklin County, Sheffield
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.900, -93.200
Hail, Boone
- When
- May 8, 6:08 PM CST
- Where
- Boone County, Madrid
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.883, -93.850
Hail, Dallas
- When
- May 8, 6:11 PM CST
- Where
- Dallas County, 6 mi W of Adel
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.617, -94.133
Hail, Franklin
- When
- May 8, 6:12 PM CST
- Where
- Franklin County, Sheffield
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.900, -93.200
Hail, Cerro Gordo
- When
- May 8, 6:15 PM CST
- Where
- Cerro Gordo County, 6 mi W of Dougherty
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -93.183
Hail, Dallas
- When
- May 8, 6:18 PM CST
- Where
- Dallas County, 3 mi W of Adel
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -94.067
Hail, Guthrie
- When
- May 8, 6:20 PM CST
- Where
- Guthrie County, 4 mi NE of Guthrie Center
- Measured
- 2 in hail
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.717, -94.450
Hail, Wright
- When
- May 8, 6:24 PM CST
- Where
- Wright County, 1 mi N of Dows
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.667, -93.500
Hail, Dallas
- When
- May 8, 6:28 PM CST
- Where
- Dallas County, 1 mi W of Adel
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -94.033
Hail, Franklin
- When
- May 8, 6:28 PM CST
- Where
- Franklin County, Hampton
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.750, -93.200
Hail, Dallas
- When
- May 8, 6:41 PM CST
- Where
- Dallas County, 3 mi W of Waukee
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.617, -93.950
Hail, Dallas
- When
- May 8, 6:49 PM CST
- Where
- Dallas County, Adel
- Measured
- 2 in hail
- Property damage
- $25,000
- Crop damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.617, -94.017
Hail, Dallas
- When
- May 8, 6:53 PM CST
- Where
- Dallas County, Adel
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.617, -94.017
Hail, Dallas
- When
- May 8, 6:54 PM CST
- Where
- Dallas County, Redfield
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.583, -94.200
Hail, Madison
- When
- May 8, 6:55 PM CST
- Where
- Madison County, 1 mi W of Earlham
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -94.150
Hail, Audubon
- When
- May 8, 6:58 PM CST
- Where
- Audubon County, 6 mi SW of Gray
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.783, -95.067
Hail, Madison
- When
- May 8, 7:11 PM CST
- Where
- Madison County, Earlham
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -94.133
Hail, Dallas
- When
- May 8, 7:21 PM CST
- Where
- Dallas County, De Soto
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.533, -94.017
Hail, Guthrie
- When
- May 8, 7:35 PM CST
- Where
- Guthrie County, Menlo
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -94.417
Hail, Guthrie
- When
- May 8, 7:36 PM CST
- Where
- Guthrie County, Menlo
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 41.517, -94.417
Hail, Madison
- When
- May 8, 7:40 PM CST
- Where
- Madison County, 1 mi N of Winterset
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.350, -94.017
Hail, Guthrie
- When
- May 8, 7:40 PM CST
- Where
- Guthrie County, 7 mi S of Stuart
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.400, -94.317
Flash Flood, Audubon
- When
- May 8, 7:40 PM CST to May 9, 1:00 AM CST
- Where
- Audubon County, Audubon
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Hail, Madison
- When
- May 8, 7:54 PM CST
- Where
- Madison County, Winterset Arpt
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Crop damage
- $3,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.367, -94.017
Hail, Madison
- When
- May 8, 7:58 PM CST
- Where
- Madison County, 1 mi N of Winterset
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.350, -94.017
Hail, Madison
- When
- May 8, 8:11 PM CST
- Where
- Madison County, Winterset
- Measured
- 0.88 in hail
- Property damage
- $3,000
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.333, -94.017
Flash Flood, Guthrie
- When
- May 8, 8:15 PM CST to May 9, 1:00 AM CST
- Where
- Guthrie County, North Portion
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Tornado, Cass
- When
- May 8, 8:25 PM CST
- Where
- Cass County, 3 mi E of Lewis
- Rating
- F1
- Path length
- 7 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Crop damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.300, -95.033
Intermittent path through rural areas.
Hail, Madison
- When
- May 8, 8:36 PM CST
- Where
- Madison County, 3 mi SE of Winterset
- Measured
- 0.88 in hail
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.300, -93.983
Thunderstorm Wind, Cass
- When
- May 8, 8:37 PM CST
- Where
- Cass County, 4 mi N of Wiota
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.450, -94.900
Flash Flood, Madison
- When
- May 8, 8:45 PM CST to May 9, 1:00 AM CST
- Where
- Madison County, Countywide
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Thunderstorm Wind, Cass
- When
- May 8, 8:45 PM CST
- Where
- Cass County, 4 mi W of Cumberland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.267, -94.967
Hail, Cass
- When
- May 8, 8:46 PM CST
- Where
- Cass County, Anita
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.450, -94.767
Hail, Adair
- When
- May 8, 8:49 PM CST
- Where
- Adair County, 7 mi N of Fontanelle
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.400, -94.567
Thunderstorm Wind, Cass
- When
- May 8, 8:52 PM CST
- Where
- Cass County, 6 mi SE of Atlantic
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.333, -94.933
Hail, Cass
- When
- May 8, 8:55 PM CST
- Where
- Cass County, 5 mi NW of Anita
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.500, -94.833
Hail, Adair
- When
- May 8, 8:55 PM CST
- Where
- Adair County, 7 mi N of Fontanelle
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.400, -94.567
Flash Flood, Adair
- When
- May 8, 9:00 PM CST to May 9, 1:00 AM CST
- Where
- Adair County, Countywide
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Hail, Adair
- When
- May 8, 9:00 PM CST
- Where
- Adair County, 1 mi N of Fontanelle
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -94.567
Hail, Cass
- When
- May 8, 9:01 PM CST
- Where
- Cass County, 3 mi W of Lewis
- Measured
- 0.75 in hail
- Crop damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.300, -95.133
Thunderstorm Wind, Union
- When
- May 8, 9:37 PM CST
- Where
- Union County, 5 mi S of Afton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.967, -94.200
Hail, Calhoun
- When
- May 8, 10:39 PM CST
- Where
- Calhoun County, Manson
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.533, -94.533
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Wisconsin, May 8, 20041 death · $30,000 · 2 events
- Flash Flood in Texas, May 8, 2004$2.0 million · 1 event
- Hail in Iowa, May 8, 2004$525,000 · 3 in hail · 18 events
- Flash Flooding in Texas, May 8, 2004$127,000 · 3 events
- Flash Flooding and Hail in Wisconsin, May 8, 2004$75,000 · 0.75 in hail · 12 events
- Hail in Michigan, May 8, 2004$110,000 · 1 in hail · 3 events
- Flash Flooding and Lightning Strikes in New York, May 8 to 9, 2004$100,000 · 4 events
- Flood in Alaska, May 8 to 12, 2004$104,000 · 1 event
- Hail and Damaging Winds in Texas, May 8, 2004$65,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 8, 2004$50,000 · 61 kt wind · 12 events
- Hail in Nebraska, May 8, 2004$75,000 · 1 in hail · 3 events
- Hail in North Carolina, May 8, 2004$50,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393843, 5393844, 5393845, 5393846, 5393847, 5393848, 5393849, 5393850, 5393851, 5393852, 5393853, 5393854, 5393855, 5393856, 5393857, 5393858, 5393859, 5393860, 5393861, 5393862, 5393863, 5393864, 5393865, 5393933, 5393934, 5393935, 5393936, 5393937, 5393938, 5393939, 5393940, 5393941, 5393942, 5393943, 5393944, 5393945, 5393946, 5393947, 5393948, 5393949, and more.